Virginia, 2002

Tornado and Hail in Virginia, June 6, 2002

June 6, 2002 · NWS LWX · 20 events in 15 counties and zones

Scattered thunderstorms with damaging wind gusts moved through the North Piedmont, the central foothills, and Northern Virginia during the afternoon and evening hours on the 6th. In Orange County, a weak F1 tornado touched down one mile northeast of the town of Orange.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
$434,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms with damaging wind gusts moved through the North Piedmont, the central foothills, and Northern Virginia during the afternoon and evening hours on the 6th. In Orange County, a weak F1 tornado touched down one mile northeast of the town of Orange. It uprooted trees and damaged a garage along its rural path. The tornado traveled approximately one mile to the east-southeast before lifting near Route 20 east of Orange. The tornado was 100 yards wide and was on the ground for one mile. Additional wind damage in and around the town of Orange including downed trees and power lines was caused by straight line winds. In Locust Grove, a convenience store lost its tin roof after high winds blew through. In the Lake of the Woods community, a downburst of winds estimated at 70 MPH caused at least one hundred trees and some power lines to be blown over. One man was injured when the roof of his house on Monticello Circle collapsed when a tree fell onto it. A total of 6 homes and a handful of cars in the community were damaged by fallen trees. Trees were also downed onto Route 20. In Barboursville, a chimney was blown over by high winds. In Spotsylvania County, a man was injured when high winds pushed three trees onto his car on Hill-Ewell Drive about 2 miles south of Wilderness. He survived by ducking under the dashboard before the trees hit the pickup. Hill-Ewell Drive remained closed for several days due to nearly 100 downed trees. Numerous trees were also downed in the Lake Wilderness community. Twelve homes in the community were damaged by felled trees, including one which sustained $40,000 damage. Portions of the nearby Fredericksburg-Spotsylvania National Military Park were closed for two weeks due to the amount of felled trees. Removal of debris was estimated to cost $60,000. In Culpeper County, quarter sized hail fell in Richardsville and dime sized hail was reported in Culpeper. Funnel clouds were also reported near Eggbornsville, Cherry Hill, and Elkwood. In Fairfax County, quarter sized hail fell in Pohick Bay. In Chantilly power lines were downed. In Stafford County, golf ball sized hail was reported near the Prince William County line. In Prince William County, a wind gust of 54 MPH was recorded at the Manassas Airport. The southern portion of the county received pea to golf ball sized hail. In Fauquier County, trees were downed. In Augusta County, trees were downed in Fishersville, Crimora, and at the intersection of Route 250 and Interstate 81. A twin silo was blown over near Fishersville. In Hermitage, part of a barn roof was removed on Hildebrand Church Road. Trees were uprooted onto a garage and car near Route 254. In Waynesboro, 7 trees were downed onto property along Cattle Scales Road. In Madison County, trees downed countywide. In Albemarle County, trees were downed on the western portion of Charlottesville. One person was injured when a tree fell on a car on Old Ivy Road. Another tree fell onto a car on Sherwood Road, seriously injuring two people. Park Street was blocked by downed trees and power lines. In Greene County, trees and power lines were downed. In Frederick County, a tree was downed onto a home in Winchester. In Loudoun County, trees and power lines were downed on the west side of Leesburg. A wind gust of 54 MPH was recorded at the Leesburg Airport. In Clarke County, there was scattered damage from fallen trees. Near Berryville on Bishop Meade Road, a large tree fell onto a van. On Senseny Road, a tree limb fell onto power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 6, 9:33 AM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 6, 9:33 AM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1033 AM EDT THU JUN 6 2002

WL GO AHEAD AND UPDATE ZNS TO REFLECT A DECREASE IN CLD CVR...AND
CONSEQUENTLY AN INCREASE IN TEMPS. 14Z TEMPS KEEPING PACE WITH OR
SLIGHTLY AHD OF YDY/S TEMPS. HV GONE AHEAD AND RAISED TEMPS E OF THE
BLUE RIDGE BY A FEW CATS TO REFLECT U80S IN THE METRO AREAS AND LWR
SRN MD.

AFTN/EVE SVR LOOKS TO BE A POSSIBILITY ONCE AGAIN TDY...ALONG WITH
HVY RAFL. PWATS CLIMBING TO AROUND 2.00 INCHES ACROSS MUCH OF THE
CWFA...AND W SLOW MVMT OF CDFNT AND ASSOCIATED TSRA FEEL THAT HVY
RAFL POTENTIAL STILL EXISTS...AND WL LEAVE PRESENT FFA AS IS.
LARGELY INSTABILITY DRIVEN SVR AGAIN A POSSIBILITY TDY. MODIFIED IAD
SOUNDING YIELDS AROUND 3000 J/KG OF SFC BASED CAPE /SBCAPE/...WITH
LITTLE IF ANY CINH. WIND FIELDS ARE NOT SHOWING MUCH SHEAR...BUT THE
STRONG INSTABILITY WL HELP TO OFFSET WEAKNESSES IN THE WIND FIELD.
HAIL AND DAMAGING WINDS WL BE THE PRIMARY HAZARDS.

UPDATED ZFP BY 1445...

MANNING

.LWX...
DC...FLOOD WATCH FOR THURSDAY FOR ZONE DCZ001.

MD...FLOOD WATCH FOR THURSDAY FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014.

VA...FLOOD WATCH FOR THURSDAY FOR ZONES
VAZ021...VAZ025>031...VAZ038>042...VAZ051>054.

WV...FLOOD WATCH FOR THURSDAY FOR ZONES WVZ048>055.

In the hours before

Special weather statement, Jun 6, 10:30 AM EST, 3 hours before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-070330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1130 AM EDT THU JUN 6 2002

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE MID
ATLANTIC REGION. THIS INCLUDES MARYLAND...EASTERN WEST
VIRGINIA...THE DISTRICT OF COLUMBIA...AND NORTHERN...CENTRAL...AND
NORTHWEST VIRGINIA.

SOME THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 70 MPH...
HAIL...TORRENTIAL RAINFALL AND FREQUENT LIGHTNING. THE MOST LIKELY
TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 AND 10 PM.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES AND POSSIBLE WATCHES
AND WARNINGS.

MANNING

The radar

The Sterling radar (KLWX), 94 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 5 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 6, 1:30 PM EST
Where
Madison County, Countywide
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.417, -78.300

Trees were downed.

Hail, Culpeper

When
June 6, 1:45 PM EST
Where
Culpeper County, Culpeper
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -78.000

Dime sized hail fell.

Hail, Culpeper

When
June 6, 1:45 PM EST
Where
Culpeper County, Richardsville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -77.733

Quarter sized hail fell.

Hail, Stafford

When
June 6, 2:15 PM EST
Where
Stafford County, North Portion
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
38.517, -77.467

Golfball sized hail fell near the Prince William County line.

Hail, Prince William

When
June 6, 2:15 PM EST
Where
Prince William County, South Portion
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
38.600, -77.433

Golfball sized hail fell.

Thunderstorm Wind, Fauquier

When
June 6, 2:25 PM EST
Where
Fauquier County, Countywide
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
38.750, -77.800

Trees were downed.

Hail, Fairfax

When
June 6, 2:30 PM EST
Where
Fairfax County, Pohick
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.700, -77.200

Quarter sized hail fell.

Thunderstorm Wind, Winchester (C)

When
June 6, 3:47 PM EST
Where
Winchester (C) County, Winchester
Property damage
$3,000
Reported by
NEWSPAPER
Coordinates
39.133, -78.167

A tree was downed onto a house.

Thunderstorm Wind, Waynesboro (C)

When
June 6, 4:00 PM EST
Where
Waynesboro (C) County, Waynesboro
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
38.067, -78.883

Seven trees were downed onto property along Cattle Scales Road.

Thunderstorm Wind, Augusta

When
June 6, 4:00 PM EST to 4:10 PM EST
Where
Augusta County, East Portion
Property damage
$28,000
Reported by
EMERGENCY MANAGER
Coordinates
38.050, -78.933

Trees were downed, a barn was damaged, and a twin silo was blown down.

Thunderstorm Wind, Clarke

When
June 6, 4:08 PM EST
Where
Clarke County, 2 mi E of Berryville
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
39.150, -77.933

Trees were downed, including one which fell onto a car.

Thunderstorm Wind, Charlottesville (C)

When
June 6, 4:20 PM EST
Where
Charlottesville (C) County, Charlottesville
Injuries
3 direct, 0 indirect
Property damage
$18,000
Reported by
NEWSPAPER
Coordinates
38.033, -78.500

Trees were downed. One person was injured when a tree fell onto a car on Old Ivy Road. Two others were seriously injured when a tree fell onto a car on Sherwood Rd.

Thunderstorm Wind, Loudoun

When
June 6, 4:23 PM EST
Where
Loudoun County, Leesburg
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
39.117, -77.550

Trees and power lines were downed.

Thunderstorm Wind, Greene

When
June 6, 4:30 PM EST to 5:00 PM EST
Where
Greene County, Countywide
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
38.317, -78.433

Trees and power lines were downed.

Thunderstorm Wind, Orange

When
June 6, 4:30 PM EST
Where
Orange County, Barboursville
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.167, -78.283

A chimney was blown off.

Thunderstorm Wind, Orange

When
June 6, 4:37 PM EST to 4:42 PM EST
Where
Orange County, Orange
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.250, -78.117

Downed trees closed roads and caused minor structural damage.

Thunderstorm Wind, Fairfax

When
June 6, 4:45 PM EST
Where
Fairfax County, Chantilly
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.900, -77.433

Power lines were downed.

Tornado, Orange

When
June 6, 4:45 PM EST to 4:50 PM EST
Where
Orange County, 1 mi NE of Orange
Rating
F1
Path length
1 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
38.267, -78.100

A tornado downed trees and power lines and caused minor roof damage east of Orange.

Thunderstorm Wind, Orange

When
June 6, 5:00 PM EST
Where
Orange County, 2 mi S of Flatrun
Injuries
1 direct, 0 indirect
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
38.330, -77.767

Numerous trees and power lines were downed onto roads and houses. One person was injured when a tree fell onto their Lake of the Woods home.

Thunderstorm Wind, Spotsylvania

When
June 6, 5:10 PM EST
Where
Spotsylvania County, 2 mi SW of Wilderness Corner
Injuries
1 direct, 0 indirect
Property damage
$125,000
Reported by
NEWSPAPER
Coordinates
38.300, -77.733

High winds knocked down numerous trees in the Lake Wilderness community and across Spotsylvania National Military Park. One tree fell onto a pickup truck and injured the driver.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyThe tornado archive for Virginia, 2002Warnings in Virginia, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302141, 5302142, 5302143, 5302144, 5302145, 5302146, 5302147, 5302223, 5302224, 5302225, 5302226, 5302227, 5302228, 5302229, 5302230, 5302232, 5302231, 5302233, 5302234, 5302235.